Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS State College, PA

June 17, 2009Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 17, 2009, 9:01 PM EDT for Somerset County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 9:01 PM EDT (01:01 UTC)
Expired
Jun 18, 2009, 1:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 180101
FFWCTP
PAC111-180500-
/O.NEW.KCTP.FF.W.0012.090618T0101Z-090618T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY...

* UNTIL 100 AM EDT...

* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM TRAINING THUNDERSTORMS MOVING INTO SOMERSET
  COUNTY. RAINFALL OF 2 TO 3 INCHES IS EXPECTED ACROSS PORTIONS OF 
  SOMERSET COUNTY LATE THIS EVENING...ESPECIALLY ACROSS THE AREA TO 
  THE WEST OF ROUTE 219.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SOMERSET...JEROME...BOSWELL...STOYSTOWN...SEVEN SPRINGS...INDIAN
  LAKE...CENTRAL CITY...CONFLUENCE...AND WINDBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3976 7940 3978 7940 3982 7937 3985 7942
      3987 7942 4007 7928 4010 7925 4012 7919
      4029 7906 4028 7892 4024 7889 4023 7866
      4008 7873 4005 7877 4000 7876 3988 7881

$$

FORECASTER: LAMBERT/DANGELO
2 follow-up statements
000 
WGUS71 KCTP 180241
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1041 PM EDT WED JUN 17 2009

PAC111-180500-
/O.CON.KCTP.FF.W.0012.000000T0000Z-090618T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
1041 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOMERSET COUNTY...

AT 1037 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED  
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOMERSET COUNTY. PUBLIC 
REPORTS OF AROUND 2 INCHES OF RAIN HAVE BEEN RECEIVED...BUT NO 
FLOODING HAS BEEN REPORTED AS OF 1030 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERSET AND
WINDBER.

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE EXPECTED IN THE 
WARNED AREA...WHICH WOULD PUSH SWOLLEN CREEKS AND STREAMS OUT OF 
THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3976 7940 3978 7940 3982 7937 3985 7942
      3987 7942 4007 7928 4010 7925 4012 7919
      4029 7906 4028 7892 4024 7889 4023 7866
      4008 7873 4005 7877 4000 7876 3988 7881

$$

FORECASTER: DANGELO
000 
WGUS71 KCTP 180458
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1258 AM EDT THU JUN 18 2009

PAC111-180507-
/O.EXP.KCTP.FF.W.0012.000000T0000Z-090618T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
1258 AM EDT THU JUN 18 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOMERSET COUNTY...

THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO LONGER
POSE A THREAT TO LIFE OR PROPERTY. THEREFORE...THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERSET AND
WINDBER.

LAT...LON 3976 7940 3978 7940 3982 7937 3985 7942
      3987 7942 4007 7928 4010 7925 4012 7919
      4029 7906 4028 7892 4024 7889 4023 7866
      4008 7873 4005 7877 4000 7876 3988 7881

$$

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:30 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 17, 7:30 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT WED JUN 17 2009

.SYNOPSIS...
A SLOWLY MOVING LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS
PENNSYLVANIA TONIGHT AND THURSDAY. AN OSCILLATING FRONTAL
BOUNDARY WILL REMAIN IN THE VICINITY OF PENNSYLVANIA FRIDAY AND
SATURDAY. HIGH PRESSURE WILL LIKELY BUILD SOUTH FROM CANADA LATE
IN THE WEEKEND...PUSHING THE FRONTAL BOUNDARY SOUTH OF
PENNSYLVANIA.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC BASED LI/S HAVE BECOME INCREASINGLY NEGATIVE IN THE WARM
SECTOR OVER EASTERN OHIO AND WEST OF THE ALLEGHENIES THIS
AFTERNOON. SOME CELLS MAY SURVIVE INTO MY CWA WITH THUNDER BEFORE
ENCOUNTERING THE STABLE STRATIFICATION...SO WILL KEEP MENTION OF A
SLIGHT CHC FOR A LATE DAY.../ELEVATED/ TSRA.

NAM FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR INCREASING
ELEVATED CAPE OVERNIGHT WITHIN THE 850-700 MB THERMAL RIDGE...WITH
25 TO 35 KT 850 MB FLOW FROM THE SOUTH SOUTHWEST. WL NEED TO WATCH
FOR LAND-LOCKED/TRAINING CLUSTERS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
RAIN SHOULD TAPER OFF FROM WEST TO EAST OVERNIGHT AS THE BEST
LARGE SCALE LIFT EXITS EAST WITH PASSAGE OF LL JET.

CONCERNED FOR EMERGENCE OF WARM SECTOR INTO MY SOUTHEAST COUNTIES
BY LATE MORNING...WITH POTENTIAL FOR LOW-TOPPED SPINNERS WITH LOW
LCL HEIGHTS IN THE RICH MOISTURE ENVIRONMENT. OTHERWISE...MID LVL TROF
PUSHES EAST OF THE REGION LATER THURSDAY...AS WEAK RIDGING AND
SLIGHTLY DRIER AIR WORKS IN BEHIND. A FEW BRKS OF SUNSHINE SHOULD
ALLOW TEMPS TO RECOVER A BIT FROM TDYS COOL READINGS. HIGHS
EXPECTED TO RANGE FROM M60S N MTNS...TO M70S LOWER SUSQ VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
CONCERN WITH THE LONG TERM RESIDE AROUND CONVECTIVE CHCS FOR SAT.
500MB TROUGH AXIS SWINGS EAST FRI NGT...AS A TONGUE OF WARMER AIR
SLIDES NE ALONG LEE-SIDE OF APPALACHIANS TOWARDS MID-ATLANTIC SAT.
ENSEMBLES BRING PROGRESSIVE VORT MAX ACROSS NW CWFA SAT
AFTN...ALLOWING FOR FURTHER DESTABILIZATION OF THE ATMOS SAT AFTN.
850MB JET IS PROGGED TO STRENGTHEN TO 40-50KTS...WITH SOME WEAK
BACKING IN 0-2KM BULK SHEAR SUGGESTING LOCALIZED HELICITY AND
POTENTIAL FOR A FEW UPDRAFTS TO ROTATE. FOR NOW HAVE GONE WITH
LIKELY WORDING OF TSRA/SHRA. AFT SAT...TROUGH PUSHES TOWARDS
ATLANTIC SEABOARD WITH RIDGING POISED BY ENSEMBLES ACROSS ONTARIO.
THIS SHUD ALLOW FOR A RELATIVELY DRIER SECOND HALF OF THE WEEKEND
AND EARLY NEXT WEEK...WITH TEMPS IN THE 70S TO LOW 80S.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
LESS THAN IDEAL FLYING CONDITIONS WILL CONTINUE OVERNIGHT INTO
THURSDAY MORNING WITH IFR AND MVFR CONDITIONS IN WIDESPREAD
SHOWERS. ISOLATED THUNDER LIKELY NEXT FEW HOURS ACROSS S PA...
AS REMAINS OF SEVERE STORMS WEAKEN AS THEY HEAD EAST. STRONG
TURNING OF WINDS IN LOW LEVELS...HAVE KEPT LLWS.

VFR CONDITIONS LIKELY LATER THURSDAY AFTERNOON...AS WINDS
SHIFT TO THE NW.

NEXT SHOT OF LESS THAN GREAT LATE SPRING WEATHER LIKELY FROM LATER
FRIDAY INTO SATURDAY...AS A RATHER STRONG SYSTEM HEADS ACROSS THE
LAKES. A LOT OF MODEL VARIATION HERE. POTENTIAL FOR MORE STORMS.

OUTLOOK...
THUR NIGHT..VFR EARLY...THEN SCT MVFR IN FOG LATE.
FRI...VFR...SCT MVFR IN SHRA/TSRA AFT 18Z.
SAT...MVFR IN SHRA/TSRA.
SUN...SCT MVFR IN SHRA/TSRA.
MON...VFR.

&&

.HYDROLOGY...
CONSENSUS FORECAST FROM LATEST ENSEMBLES AND DETERMINISTIC RUNS
INDICATES MOST AREAS WILL SEE BETWEEN 1 AND 2 INCHES OF RAIN BY
18Z THU. GENERALLY SPEAKING...THIS DURATION RAINFALL SHOULD NOT
POSE SIGNIFICANT PROBLEMS FOR AREA STREAMS AND RIVERS...AS 12 HOUR
FLASH FLOOD GUIDANCE IS SIGNIFICANTLY HIGHER THAN EXPECTED
AMOUNTS. HOWEVER...DO ESPECT MODERATE RISES AND HAVE AN ACTIVE RVS
FOR CAUTION STAGES TO BE REACHED AT SHERMAN AND SWATARA CREEKS
THURSDAY NIGHT. IT SHOULD ALSO BE NOTED THAT THE MAGNITUDE OF
AVAILABLE MOISTURE COULD PRODUCE LOCALLY HEAVIER AMOUNTS WHICH
COULD PLACE PORTIONS OF CENTRAL PA AT GREATER RISK FOR FLOODING...
BUT AT THE PRESENT TIME CONFIDENCE ON ANY PARTICULAR LOCATION IS
LOW AND MUST BE DETERMINED IN TIME. WILL KEEP BE KEEPING A
WATCHFUL EYE ON CONVECTIVE EVOLUTIONS OVERNIGHT INTO THURSDAY.

SO FAR...MOST OF THE ACTION OUTSIDE OUR CWA. FLOOD ADVISORY
FOR A FEW MORE HOURS FOR A COUPLE OF NW COUNTIES...MAINLY
DUE TO ADDITIONAL BANDS OF SHOWERS AND STORMS WITH SOME
ADDITIONAL HEAVY RAIN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...BEACHLER
AVIATION...DEVOIR/GARTNER/MARTIN
HYDROLOGY...DEVOIR/MARTIN
Hazardous weather outlook, Jun 17, 5:20 AM EDT, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT WED JUN 17 2009

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-046-180930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
520 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND GUSTS
OR LARGE HAIL FRIDAY AFTERNOON AND EVENING IN ASSOCIATION WITH A
FRONTAL BOUNDARY MOVING OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-042-049>053-056>059-063>066-180930-
JUNIATA-FRANKLIN-SULLIVAN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
520 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 8:27 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT WED JUN 17 2009

PAZ024-033-180130-
CAMBRIA PA-SOMERSET PA-
827 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES...

AT 820 PM EDT...A STRONG THUNDERSTORM NEAR LATROBE WAS MOVING EAST
AT 20 MPH. THE STORM WILL BE INTO JOHNSTOWN AND WINDBER BY 845 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE PENNSYLVANIA
TURNPIKE IN SOMERSET COUNTY...THE JOHNSTOWN EXPRESSWAY...ROUTE
30...ROUTE 219...AND STATE ROAD 56.

LAT...LON 4010 7925 4011 7923 4012 7919 4016 7917
      4018 7914 4028 7908 4038 7899 4038 7864
      3993 7897

EXPERIMENTAL

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:27 PM EDTSpecial Weather StatementCTPSomerset63 min
Jun 17, 8:30 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Somerset4 hr
Jun 17, 9:44 PM EDTAreal Flood AdvisoryCTPBlair, Cambria4 hr
Jun 17, 10:01 PM EDTSpecial Weather StatementCTPSomerset44 min
Jun 17, 10:25 PM EDTSpecial Weather StatementCTPSomerset50 min
Jun 17, 11:19 PM EDTSpecial Weather StatementCTPSomerset26 min
Jun 17, 11:52 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jun 18, 12:56 AM EDTAreal Flood AdvisoryCTPSomerset109 min
Jun 18, 4:03 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jun 18, 6:48 AM EDTAreal Flood AdvisoryCTPSomerset3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.